Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Pueblo, CO

August 31, 2000Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2000, 5:44 PM MDT for Kiowa County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2000, 5:44 PM MDT (23:44 UTC)
Expired
Aug 31, 2000, 6:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 312345
SVRPUB
COC061-010045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO.

* UNTIL 645 PM MDT

* AT 542 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER SOUTHEASTERN LINCOLN COUNTY...OR ABOUT 42
  MILES NORTHEAST OF LA JUNTA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... 
  NORTHWESTERN KIOWA COUNTY.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3855 10334 3845 10331 3852 10292 3872 10299

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:22 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 2:22 PM MDT, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
222 PM MDT THU AUG 31 2000

...MAIN WX FEATURE WILL BE WEAK PAC FRONT MOVING ACROSS AREA LATE
FRIDAY/EARLY SAT...

CURRENTLY...FRONT WENT THROUGH THE AREA LAST NIGHT AND IS FARTHEST
SOUTH EXTENT IS CURRENTLY THE RATON MESA. A FEW STORMS HAVE FIRED UP
ON THE PALMER DIVIDE AND WEST AND ARE MOVING NORTHEAST. WAT VAP SHOWS
DRY SLOT MOVING IN TOWARDS THE SW MTNS AND THIS EXPLAINS LACK OF
STORMS THIS REGION. SHORT WAVE WHICH IS FIRING STORMS ON PALMER
SHOULD CONTINUE TO MOVE N AND EXPECT TSRA ACTIVITY TO GRADUALLY
DECREASE AS DRIER AIR MOVES ACROSS PUB CWFA LATER THIS AFTERNOON AND
EARLY EVENING.

DISCUSSION...IT APPEARS THAT A WEAK PAC FRONT WILL MOVE ACROSS MOST
OF THE CWA THIS FCST PERIOD. THIS SYSTEM ASSOCIATED WITH THE MAIN
GYRE CURRENTLY LOCATED OFFSHORT C CALIF. THIS FEATURE WILL MOVE
ACROSS FRIDAY NIGHT INTO EARLY SATURDAY. AS IT MOVES ACROSS THE
MTNS...UPPER LVL SUPPORT WILL WEAKEN WITH TIME AND ANTICIPATE FRONT
WILL WASH OUT AS IT MOVES ACROSS PLAINS EARLY SATURDAY.

FRIDAY ITSELF SHOULD BE A NICE DAY ACROSS THE REGION. WILL KEEP A
SLIGHT CHANCE OF POPS GOING OVER THE HIGHER TERRAIN AND PALMER
DIVIDE REGIONS...WITH DRY WX ELSEWHERE. FRIDAY NIGHT...I KEPT A
CHANCE OF SHOWERS AND STORMS FOR THE MTNS AS THE PAC FRONT MOVES
ACROSS. I DO NOT ANTICIPATE ANY SIGNIF PRECIP WITH THIS SYSTEM. I
WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF SNOW HIGHEST
ELEVATIONS IN SJUS AND COLLEGIATES EARLY SAT AM...AND MENTIONED THIS
IN THE ZFP. MIGHT ALSO GET A BIT BREEZY TOMORROW IN THE SAN LUIS
VALLEY AND PLAINS...AND THIS ALSO IN ZFP PACKAGE.

ON SAT...ANTICIPATE DRY WX ALL REGIONS. SHOULD BE A MOSTY SUNNY TO
SUNNY DAY. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH THE
EXTENDED PERIOD ALL LOCATIONS...EXCEPT ON TUESDAY WHERE A CHANCE OF
POPS WAS INTRODUCED IN THE HIGHER TERRAIN WITH NEXT SHORT WAVE
MOVING OVER THE STATE.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Aug 31, 12:02 PM MDT, 5 hours 42 minutes before
COZ058>081-312000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT THU AUG 31 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...

AN UPPER LEVEL DISTURBANCE WAS LOCATED OVER THE REGION LATE THIS
MORNING...AND WILL MOVE NORTH OF THE REGION BY LATE AFTERNOON.
RESIDUAL MOISTURE WILL ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP OVER
THE MOUNTAINS AND PALMER DIVIDE AREA THROUGH THE AFTERNOON HOURS. BY
SUNSET...THE THUNDERSTORM ACTIVITY SHOULD COME TO AN END.

THE PRIMARY THREAT FROM STORMS TODAY WILL BE CLOUD TO GROUND
LIGHTNING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:59 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
Aug 31, 3:55 PM MDTSevere Thunderstorm WarningPUBPueblo35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.